Aa
Aa
A
A
A
Close
Avatar universal

M.S. requires medication?

For someone who was diagnosed with M.S., is it best to be on a med. (such as Avonex) even when symptom-free?  I don't feel that I need med. but also don't want progression to be taking place when med. can stop it.  I would very much appreciate any feedback!  Thank you!
13 Responses
Sort by: Helpful Oldest Newest
1816210 tn?1327354884
One of my neuros gave me prescription for 5mg - 10mg of prednisone, to take the day after my shot.  (While I was on interferon.)  This did mitigate the flu symptoms fairly well.  And since it was such a small dose, taking it once a week was ok.

Tammy
Helpful - 0
Avatar universal
Kim, my brain mri was very positive too & LP was negative. I had weird symptoms on & off, some cognitive dysfunction which is very mild now & trigeminal neuralgia many yrs ago. I have no symptoms now but my main 1 was tingling sensations for which I took Neurontin. Am on nothing now & have no symptoms, but fear of progression.  Maybe being on the Avonex made the tingling go away, but it stopped only mos. after stopping the shots. There have been no changes in any of my mri's since the 1st 1.  I wish there was a right thing to do, but no one can tell me what it is.  I am so very lucky, & I want to stay that way.  Based on research, we all should be on med.  You are looking for proof.  Is there any in your history?  Plus, the brain mri may be all the proof you need. Thanks & best of luck to you.  
Helpful - 0
Avatar universal
Thanks! I don't so much mind the immediate side effects of the Avonex as they are mild when I medicate with Ibuprof. but the long term ones bother me.  Maybe it was a coincidence that I was always getting sick, but I was constantly sick while on the Avonex & not when off of it.  The drs. said that the Avonex helped my immune system but it felt like the opposite to me.  I will go back on it for the long term positive effects. Maybe it'll be better this time.  I just fear that what if I don't need it & i'm hurting myself by taking it. Progression is my biggest fear, so I think I have to do this. Thanks & best wishes to you both!  Rondi
Helpful - 0
1896811 tn?1323978359
Hi Rondi, I'm sort of in the same boat. My doc is pretty confident I have MS but I'm just not ready to go there yet. I have a very positive brain MRI but LP and spinal have come back negative. I don't have major symptoms, just cold numbing sensation every now and then that lasts for a couple of days. Doc gave the option of starting DMD but I need more "proof" I guess. I don't want to be on a medication that has the potential to make me sick when I generally feel pretty darn good. But at the same time, I don't want to progress if this is indeed MS.
May I ask what brought about your diagnosis? You said you were symptom free...was this only after being on DMD for over a year?
Thanks for any feedback you can lend and good luck with your decision...not an easy on in my opinion!
Kim
Helpful - 0
198419 tn?1360242356
You smart cookie you, just needing reassurance! Of course you are doing the right thing :) even when symptom free.  But, you bring up something so many think about, so I'm glad you posted this.

Maybe re-intro of Avonex will come with less side affects (that's what happened to me w/Rebif).

You mention getting sick - were your blood counts monitored while on it for that year? Ask for labs before you start. That way, you and doc will be-in-the-know if there are any changes in your WBC.
-shell

Helpful - 0
572651 tn?1530999357
Rondi,
There are lots of tips on how to keep the side effects of Avonex somewhat contained.  Be sure to ask around here for ideas and also talk to the Active Source people and see if there are any ideas we might not have thought of.  Good luck with this decision, and BTW, I agree with all the data and the folks here that being on a dmd is our best weapon to prevent further disability.
good luck with this decision, L
Helpful - 0
Avatar universal
Thanks. i shot a week is all I can handle. I'm almost sure I will go back on the Avonex. With Ibuprofen, I wouldn't get the side-effects from the shots. Not even sure it was the Avonex that was getting me sick. I will keep in mind that I could always switch to something else. Thanks!
Helpful - 0
1225331 tn?1333365769
If you were getting sick all the time from Avonex, have you considered trying one of the other DMDs?  One that isn't an interferon maybe wouldn't make you sick - like Copaxone.  

Even when you are symptom free, the MS still could be progressing.

-Kelly
Helpful - 0
956292 tn?1334054869
Hi,

At my last appt. my doc told me my MS is stable.No progression. I discussed starting DMD in order to remain stable. I will starting DMD in Jan after reading up on Avonex.I do not want to progress, and as Bob stated starting DMD early, is best way to prevent that..

Jibs
Helpful - 0
Avatar universal
Thanks Bob!
Helpful - 0
Avatar universal
Thanks so much! I'm thinking you are right. I was on Avonex for about 1 1/2 yrs. & stopped it bec. was getting sick all the time. Thinking maybe I should start back bec. of fear of progression. Thanks!
Helpful - 0
1453990 tn?1329231426
The studies say that early treatment with a DMD is the best way to prevent future disability.  I think that about says it.

Bob
Helpful - 0
1889242 tn?1321354938
It is a personal choice that must be made with your neurologist, but most will agree that the BEST time to treat with medication is immediately upon diagnosis. The DMD's are much more effective at reducing relapses in the earliest stages of the disease. Once the disease progresses they are less effective.
Helpful - 0
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease